Alert archive / Oregon / Wind Advisories in 2014

Wind Advisory 44, NWS Medford, OR

December 21, 2014Klamath County, Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this wind advisory at Dec 21, 2014, 10:17 PM PST for Klamath County, Lake County, Oregon; Modoc County, California. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2014, 10:17 PM PST (06:17 UTC)
Expired
Dec 22, 2014, 12:00 PM PST
In force
14 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 6.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WWUS76 KMFR 220617
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1017 PM PST SUN DEC 21 2014

CAZ085-ORZ030-031-221500-
/O.EXP.KMFR.HW.W.0016.000000T0000Z-141222T0600Z/
/O.EXP.KMFR.WI.Y.0043.000000T0000Z-141222T0600Z/
/O.NEW.KMFR.WI.Y.0044.141222T0617Z-141222T2000Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1017 PM PST SUN DEC 21 2014

...WIND ADVISORY IN EFFECT UNTIL NOON PST MONDAY...
...HIGH WIND WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON PST MONDAY. THE HIGH
WIND WARNING IS NO LONGER IN EFFECT.

* WINDS: SOUTHWEST TO NORTHWEST 25 TO 35 MPH WITH GUSTS 45 TO 55
  MPH. STRONGEST WINDS ARE EXPECTED NEAR SUMMER LAKE AND IN THE 
  MOUNTAINS.

* TIMING: THROUGH NOON PST MONDAY.

* LOCATIONS IN THE ADVISORY AREA: ALONG OREGON HIGHWAY 31 FROM
  PAISLEY TO SUMMER LAKE... ALONG CALIFORNIA HIGHWAY 299 NEAR
  CEDAR PASS... AND IN THE MOUNTAINS IN EASTERN KLAMATH...LAKE AND
  EASTERN MODOC COUNTIES.

* IMPACTS: HIGH WINDS WILL MAKE TRAVEL DIFFICULT ON AREA ROADWAYS.
  HIGH PROFILE VEHICLES WILL BE MOST IMPACTED. SOUTH TO NORTH
  ORIENTED ROADS WILL EXPERIENCE THE WORST CROSS WINDS. HIGHWAY 31
  BETWEEN PAISLEY AND SUMMER LAKE WILL BE MOST IMPACTED.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS..

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
2 follow-up statements
777 
WWUS76 KMFR 221427
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
627 AM PST MON DEC 22 2014


CAZ085-ORZ030-031-222000-
/O.CON.KMFR.WI.Y.0044.000000T0000Z-141222T2000Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
627 AM PST MON DEC 22 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY. 

* WINDS: SOUTHWEST TO NORTHWEST 25 TO 35 MPH WITH GUSTS 45 TO 55 
  MPH. STRONGEST WINDS ARE EXPECTED NEAR SUMMER LAKE AND IN THE 
  MOUNTAINS. 

* TIMING: THROUGH NOON PST MONDAY.

* LOCATIONS: ALONG OREGON HIGHWAY 31 FROM PAISLEY TO SUMMER
  LAKE...ALONG CALIFORNIA HIGHWAY 299 NEAR CEDAR PASS...AND IN THE
  MOUNTAINS IN EASTERN KLAMATH...LAKE AND EASTERN MODOC COUNTIES.

* IMPACTS: HIGH WINDS WILL MAKE TRAVEL DIFFICULT ON AREA
  ROADWAYS. HIGH PROFILE VEHICLES WILL BE MOST IMPACTED. SOUTH 
  TO NORTH ORIENTED ROADS WILL EXPERIENCE THE WORST CROSS 
  WINDS. HIGHWAY 31 BETWEEN PAISLEY AND SUMMER LAKE WILL BE 
  MOST IMPACTED.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS..

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

SK
405 
WWUS76 KMFR 221956
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1156 AM PST MON DEC 22 2014

CAZ085-ORZ030-031-222100-
/O.EXP.KMFR.WI.Y.0044.000000T0000Z-141222T2000Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1156 AM PST MON DEC 22 2014

...WIND ADVISORY WILL EXPIRE AT NOON PST TODAY...

WINDS HAVE DECREASED SIGNIFICANTLY ACROSS THE AREA...THEREFORE
THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT NOON PST TODAY.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 21, 9:35 PM PST, 42 minutes earlier.

Area forecast discussion, Dec 21, 9:35 PM PST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
935 PM PST SUN DEC 21 2014

.UPDATE...
UPDATES THIS EVENING HAVE BEEN FOCUSED ON RIVER STAGE FORECASTS
RESULTANT FROM THE MAJOR PRECIPITATION EVENT THAT IS WANING OVER
THE AREA.

&&

.DISCUSSION...
THE SOUTH FORK AND THE NORTH FORK OF THE COQUILLE RIVER BOTH
CRESTED IN THE LAST HOUR AT MAJOR FLOOD STAGE. WITH ALL OF THIS
WATER FLOWING DOWNSTREAM, WE EXPECT MAJOR FLOODING AT THE COQUILLE
AT COQUILLE WITH THE ROVER CRESTING AT JUST UNDER 26 FEET. PLEASE
SEE THE FLOOD WARNING PRODUCT FOR FURTHER DETAILS AND IMPACTS.

IN THE UMPQUA BASIN, THE SOUTH FORK OF THE UMPQUA RIVER AT TILLER
CRESTED RIGHT AT ABOUT FLOOD STAGE LATE THIS AFTERNOON. AT WINSTON
THE RIVER CRESTED JUST ABOVE ACTION STAGE A SHORT TIME AGO. THE
NORTH UMPQUA AT BOTH GLIDE AND WINCHESTER ALSO CRESTED ABOVE
ACTION STAGE, BUT BELOW FLOOD STAGE. MINOR FLOOD STAGE HAS JUST
BEEN REACHED AT ELKTON ON THE UMPQUA RIVER WITH THE RIVER EXPECTED
TO PEAK LATE THIS EVENING. THE SOUTH UMPQUA AT ROSEBURG IS
FORECAST TO REACH ACTION STAGE AND REMAIN BELOW FLOOD STAGE,
THOUGH IT APPEARS AS IF MAY HAVE PEAKED. THAT GAGE WILL REQUIRE
MONITORING OVER THE NEXT COUPLE OF HOURS TO ENSURE IT CONTINUES TO
LOWER.

NUMEROUS REPORTS FROM EMERGENCY MANAGEMENT PERSONNEL OF ROADS
AFFECTED BY HIGH WATER HAVE PROMPTED US TO CONTINUE THE AREAL
FLOOD WARNING IN EASTERN COQUILLE COUNTY THROUGH THE NIGHT.

WEATHER-WISE RAIN RATES ACROSS THE AREA HAVE WANED TO ONE TO TWO
TENTHS OF AN HOUR OR LESS THIS EVENING, MOST IN EASTERN DOUGLAS
COUNTY AND THE CASCADES NORTH OF MOUNT MCLOUGHLIN. SNOW LEVELS
REMAIN ABOVE 7KFT. PRECIPITATION RATES WILL BE HIGHEST IN THE
OREGON CASCADES TONIGHT, BUT NOT NEARLY AS HIGH AS WAS OBSERVED IN
THE LAST 24 HOURS. RAIN, DRIZZLE AND FOG WILL SLOWLY RELEASE ITS
GRIP FROM THE COAST, COASTAL MOUNTAINS, AND CASCADES THROUGH
TUESDAY WITH MOTS OF THE MEASURABLE RAIN ACROSS THE AREA TAPERING
OFF IN THE NEXT 18 HOURS.

00Z MODELS INDICATE A FAST MOVING FRONTAL SYSTEM MOVING THROUGH
CHRISTMAS EVE DAY (WEDNESDAY) THROUGH EARLY CHRISTMAS MORNING
WITH MEASURABLE SNOWFALL LIKELY ABOVE 4,000 FOOT ELEVATIONS, WITH
A DUSTING POSSIBLE DOWN TO 2500 TO 3500 FEET. THOSE PANNING TO
TRAVEL OVER THE PASSES ON THE 24TH SHOULD EXPECT THAT THERE WILL
BE SOME SNOW AND SHOULD ALSO STAY TUNED TO THE FORECAST FOR
FURTHER DETAILS. BTL

&&

.AVIATION...FOR THE 22/00Z TAF CYCLE...
AREAS OF LIGHT RAIN OVER THE REGION WILL GRADUALLY WIND DOWN
TONIGHT. SKIES ARE NOT EXPECTED TO CLEAR MUCH BUT LOW CLOUDS AND
FOG WITH IFR CIGS IS EXPECTED AT THE TERMINALS OVERNIGHT. EAST
SIDE LOCATIONS MAY ALSO SEE SIMILAR CONDITIONS DEVELOP LATE
TONIGHT AND MONDAY MORNING. MOUNTAINS WILL REMAIN OBSCURED THROUGH
THE NIGHT. SKIES SHOULD FINALLY BREAK UP LATE MONDAY MORNING OR
EARLY AFTERNOON. -WRIGHT

&&

.MARINE...UPDATED 220 PM PST SUN DEC 21 2014...WEAK HIGH PRESSURE
WILL REMAIN OVER THE WATERS THROUGH TUESDAY RESULTING IN RELATIVELY
LIGHT AND VARIABLE WINDS. HOWEVER... MODERATE WEST SWELL WILL
CONTINUE. A COLD FRONT WILL BRING A PERIOD OF STRONG WINDS AND STEEP
SEAS TO THE WATERS CHRISTMAS EVE INTO CHRISTMAS DAY. -WRIGHT

&&

.PREV DISCUSSION... /ISSUED 230 PM PST SUN DEC 21 2014/

DISCUSSION...RAINFALL IS FINALLY BEGINNING TO TAPER OFF THIS
AFTERNOON ACROSS THE FORECAST AREA, ALTHOUGH PRECIPITATION WILL
NOT COME TO AN END FOR MOST AREAS UNTIL AT LEAST TOMORROW MORNING,
WHILE AREAS ALONG THE COAST AND ALONG THE CASCADES COULD SEE RAIN
CONTINUING THROUGH TOMORROW EVENING. RAINFALL AMOUNTS OVER THE
LAST 48 TO 72 HOURS HAVE BEEN INTERESTING TO SAY THE LEAST, WITH
MOST STATIONS ALONG AND WEST OF THE CASCADES IN OREGON AND WESTERN
SISKIYOU COUNTY IN CALIFORNIA RECEIVING SEVERAL INCHES. THE ROGUE
VALLEY, EAST SIDE, AND THE REST OF NORTHERN CALIFORNIA HAVE SEEN
ANYWHERE FROM A HALF INCH TO AN INCH. RESULTING RUNOFF HAS BROUGHT
SIGNIFICANT RISES TO MANY AREA RIVERS AND STREAMS. WILL KEEP FLOOD
HEADLINES IN PLACE THROUGH THIS AFTERNOON AND EVENING TO COVER
RESIDUAL RUNOFF, BUT IT APPEARS THE HIGHEST WATERS ARE OVER FOR
ALL BUT MAIN STEM RIVERS SUCH AS THE COQUILLE AND UMPQUA. SEE THE
FLOOD STATEMENTS FOR MORE INFORMATION.

AS MENTIONED ABOVE, RAINFALL WILL COME TO AN END, GENERALLY FROM
SOUTH TO NORTH, THROUGH TOMORROW MORNING AS SURFACE HIGH PRESSURE
AND UPPER LEVEL RIDGING BUILDS INTO THE REGION. THERE IS THE
POTENTIAL FOR SOME LIGHT SHOWERS TO CONTINUE ALONG THE NORTHERN TIER
OF THE FORECAST AREA, MOSTLY AS A RESULT OF MOIST ONSHORE FLOW AND
PERHAPS A SHORTWAVE OR TWO PASSING WELL TO OUR NORTH. THE WEATHER
WILL STAY GENERALLY BENIGN UNTIL THE NEXT SYSTEM DUE CHRISTMAS EVE.

THE RIDGE WILL SLIDE EAST AS THE EXPECTED UPPER LEVEL TROUGH PUSHES
INTO THE REGION FROM THE PACIFIC. THE AIR MASS OVER THE AREA WILL BE
WARM, WITH SNOW LEVELS GENERALLY WELL ABOVE 9000 FEET, BUT THE
INCOMING FRONT WILL BRING MUCH COLDER AIR BEHIND IT, DROPPING SNOW
LEVELS SIGNIFICANTLY BY CHRISTMAS MORNING.

FOR THOSE THINKING OF THE APPROACHING HOLIDAY, YES THERE WILL BE
MOISTURE AND COLD AIR MOVING INTO THE REGION CHRISTMAS EVE. HOWEVER,
MOST OF THE PRECIPITATION WILL FALL AS RAIN, WITH SNOW LEVELS NOT
DROPPING FAR ENOUGH FOR SIGNIFICANT AREA COVERAGE OF SNOW UNTIL MOST
OF THE PRECIPITATION HAS ALREADY OCCURRED. THEREFORE, THE CHANCES OF
A WHITE CHRISTMAS WILL DEPEND GREATLY UPON ONE'S LOCATION. THE COAST
AND THE WEST SIDE VALLEYS WILL LIKELY SEE ONLY RAIN, WAKING UP TO A
WET CHRISTMAS MORNING. HOWEVER, FOR THOSE ABOVE 2500 TO 3000 FEET,
THERE IS A GOOD CHANCE OF FRESHLY FALLEN SNOW CHRISTMAS MORNING,
ALTHOUGH AMOUNTS SHOULD BE LIGHT.

UNFORTUNATELY, THIS ELEVATION ALSO INCLUDES MANY AREA PASSES,
INCLUDING SISKIYOU SUMMIT, SNOWMAN'S SUMMIT, BLACK BUTTE SUMMIT, AND
ALL OF THE CASCADE PASSES. LAST MINUTE TRAVEL IN THOSE AREAS COULD
BE IMPACTED, SO THOSE EXPECTING TO DRIVE OVER THE PASSES DURING THIS
TIME SHOULD STAY UPDATED WITH THE LATEST FORECASTS AND KEEP AN EYE
ON DOT ROAD CONDITIONS.

BEYOND CHRISTMAS, THERE IS FAIRLY GOOD CONFIDENCE IN THE DEVELOPMENT
OF ANOTHER RIDGE BUILDING OVERHEAD. THIS SHOULD KEEP MOST OF THE
AREA DRY, ALTHOUGH SOME PRECIPITATION IS POSSIBLE IN THE NORTHERN
HALF OF THE FORECAST AREA AS SWIFT MID LEVEL FLOW IS LIKELY TO
CONTINUE PUSHING MOISTURE ONSHORE, JUST AS EARLIER IN THE WEEK.  THE
NEXT FRONT EXPECTED TO APPROACH AND POSSIBLY CLEAR THE AREA WOULD BE
ON SATURDAY OR SUNDAY, HOWEVER, MODELS ARE NOT IN CLEAR AGREEMENT,
NOR DO THEY SHOW A STRONG FRONT. CONFIDENCE IS THEREFORE LOW, SO
HAVE NOT ADDED MORE THAN A CHANCE FOR RAIN HEADING INTO NEXT WEEKEND.

DURING THE PERIODS OF HIGH PRESSURE, IT IS COMMON THIS TIME OF YEAR
TO SEE FOG DEVELOPING IN MOST LOW LYING AREAS. CONSIDERING THE
COPIOUS AMOUNTS OF MOISTURE WE HAVE SEEN SO FAR THIS SEASON, FOG,
OR AT LEAST LOW LEVEL CLOUDINESS, SEEMS QUITE LIKELY IN THE VALLEYS
OF THE WEST SIDE, NORTHERN CALIFORNIA, AND THE KLAMATH BASIN.
FORTUNATELY, THE EXPECTED TROUGHS SHOULD CLEAR THE AIR ENOUGH WITH
THEIR PASSAGE TO PREVENT ANY AIR STAGNATION CONCERNS, BUT TRAVELERS
SHOULD BE CAUTIOUS WHEN DRIVING AS FOG COULD BECOME VERY DENSE AT
TIMES, AND MAY PERSIST WELL INTO THE DAY IN SOME LOCATIONS. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH UNTIL 10 PM PST THIS EVENING FOR ORZ021-022-615-618.
     FLOOD WATCH UNTIL 10 PM PST THIS EVENING FOR ORZ023-619-620.
     FLOOD WATCH UNTIL 10 PM PST THIS EVENING FOR ORZ025-616-617-623.
     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR
     ORZ030-031-624-625.

CA...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ085-285.

PACIFIC COASTAL WATERS...
- SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST
  THURSDAY FOR PZZ350-356-370-376.

BTL/CC/BPN/TRW

In the hours before

Local storm report, Dec 21, 4:29 PM PST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
429 PM PST SUN DEC 21 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       2 WSW OBRIEN            42.06N 123.73W
12/21/2014  M2.19 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            HEAVY RAIN DURATION 24 HOURS. OBSERVER
            LOCATION 1.6 MILES FROM HWY 199 IN O BRIEN.

&&

NWS MEDFORD OR
IRIS SYSTEM

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 5:16 PM PSTRiver Flood WarningMFRDouglas20 hr
Dec 21, 5:27 PM PSTRiver Flood WatchMFRCoos, Douglas12 hr
Dec 21, 9:19 PM PSTAreal Flood WarningMFRCoos9 hr
Dec 21, 10:10 PM PSTFlood WatchMFRCoos, Curry, Douglas7 hr
Dec 22, 3:20 PM PSTGale WatchMFR11 hr
Dec 22, 3:20 PM PSTHazardous Seas WatchMFR11 hr

Nearby

Wind Advisories in Oregon, 2014Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.